Minnesota, 2025

Drought in Minnesota, January 1 to 31, 2025

January 1 to 31, 2025 · NWS DLH · 5 events in 5 counties and zones

D2 Severe Drought conditions persisted across parts of central St. Louis, northern Itasca, Cass and Crow Wing counties during January.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

D2 Severe Drought conditions persisted across parts of central St. Louis, northern Itasca, Cass and Crow Wing counties during January. No changes in D2 Severe Drought were observed over the course of the month. Precipitation for January was up to three-quarters of an inch below normal in areas where D2 Severe Drought persisted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 31, 11:29 PM CST, 31 minutes earlier. Its key messages:

  • Periodic light snow and flurries through most of the week creating minimal accumulations.
  • Lake effect snow showers on the South Shore tonight into Wednesday may bring a couple of inches of snow to northern Iron County.
  • Seasonably chilly wind chills by Saturday morning may prompt some Cold Weather Advisories.
Area forecast discussion, Dec 31, 11:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1129 PM CST Tue Dec 31 2024

.KEY MESSAGES...

- Periodic light snow and flurries through most of the week
  creating minimal accumulations.

- Lake effect snow showers on the South Shore tonight into
  Wednesday may bring a couple of inches of snow to northern
  Iron County.

- Seasonably chilly wind chills by Saturday morning may prompt
  some Cold Weather Advisories.

&&

.DISCUSSION...
Issued at 155 PM CST Tue Dec 31 2024

Low pressure in the Hudson Bay extends deep troughing southward
into the northeast U.S. through Sunday. This will promote mean
northwesterly flow over the north-central U.S. and allow
already-cooling temperatures aloft to continue through the rest
of the week. Expect gradually decreasing surface temperatures
each day through Saturday as a result. The coldest temperatures
are forecast for Friday night into Sunday morning. This time
period is when there is a 80% chance of low temperatures less
than -10 F in far northern Minnesota and a 40-50% chance of less
than -15 F. When these air temperatures are combined with
northwesterly winds sustained 5 to 10 mph and gusts to 20 mph
each night, forecast wind chills of -20 to -35 F are calculated
(highest chance Saturday night into early Sunday). As long as
this forecast continues, a few zones in the Arrowhead and along
and north of the Iron Range could need Cold Weather Advisories
this weekend.

As mid-level vort maxes rotate through a weak open shortwave
trough this afternoon and through Wednesday, flurry and very
light snowfall is expected across northern Minnesota and limited
parts of northwest Wisconsin this evening and into tomorrow. Any
accumulations are expected to be a Trace to a few tenths of an
inch outside of the South Shore snowbelts. Onshore northwesterly
winds tonight favor a 60-70% chance of 1-2" of lake effect snowfall
in northern Iron County by Wednesday morning. As winds back
westerly through Wednesday, better chances (20-30%) form over
the western Bayfield Peninsula when up to 1" of lake effect snow
is possible (30-50% chance). With another wind shift back to
northwesterly Thursday into Friday, northern Iron County sees
another return of lake effect snow chances (20-40%) for very light
snowfall.

Medium range ensemble guidance is highly favoring (>90%) a
southern track on a low pressure moving through the Lower
Midwest this weekend so the trend of decreasing PoPs for the
southern third of the Northland this weekend continues. As a
progressive low-amplitude high pressure ridge passes overhead
the Northland Sunday into Monday morning, another bout of chilly
Canadian air looks to follow for early next week. Overall, this
general synoptic pattern is not favored to shift away from
colder-than-normal (but not extremely cold by January standards)
and periodic very light snowfall into early next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1128 PM CST Tue Dec 31 2024

Vast MVFR stratus deck encompasses the Northland this morning with
some embedded flurries and light snow. Not much is expected in terms
of snow accumulations and activity is expected to slowly taper off
as we move into the afternoon hours. MVFR ceilings are still
slightly favored to stick around for most of the region but some
scattering of the clouds could see VFR conditions return to BRD.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 911 PM CST Tue Dec 31 2024

West-northwest drainage winds from the high terrain ridgeline
drop into the shoreline areas beginning later tonight gust to 25
knots. These are expected to be fairly localized mainly between
Silver Bay and Grand Portage where Small Craft Advisories are
in effect. While this nocturnal event is expected to taper in
speed for Wednesday daytime, another similar event looks like it
may setup again Wednesday night. Sustained winds 15 to 20 knots,
with some gusts to 25 knots in the Apostle Islands most of
Wednesday are forecast to build wave heights of 3 to 5 feet
where a Small Craft Advisory has been issued from Port Wing into
the Apostle Islands and to Saxon Harbor. Similar westerly winds
with gusts to around 20 to potentially 25 knots remain in the
western waters on Thursday.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Small Craft Advisory until 7 AM CST Wednesday for LSZ140>142.
     Small Craft Advisory from 8 AM Wednesday to midnight CST
     Wednesday night for LSZ146>148-150.

&&

DISCUSSION...NLy
AVIATION...Britt
MARINE...Rothstein
Hazardous weather outlook, Dec 31, 9:02 PM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
902 PM CST Tue Dec 31 2024

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-020315-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
902 PM CST Tue Dec 31 2024

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Accumulating lake-effect snow over the South Shore snowbelt is
possible Thursday through Friday night.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-150-020315-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
902 PM CST Tue Dec 31 2024

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Strong downslope winds are expected over the North Shore waters
from Silver Bay to Grand Marais tonight. Gusts up to 25 knots are
forecast. A Small Craft Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong and gusty northwest winds are forecast Wednesday through
Saturday morning. Small Craft Advisories are in effect for the
Bayfield Peninsula and Apostle Islands Wednesday morning through
Wednesday evening with additional advisories possible over the
remainder of the week.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Central St. Louis

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Central St. Louis forecast zone
Reported by
Drought Monitor
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

January began with D2 Severe Drought conditions across a small area along the Itasca County border. No changes in the area of D2 Severe Drought were observed over the month. Precipitation for January was up to a half inch below normal.

Drought, Northern Itasca

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Northern Itasca forecast zone
Reported by
Drought Monitor
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

D2 Severe Drought conditions persisted across much of northern Itasca County through the month of January. Only the far northeastern part of the county was not included in the area of D2 Severe Drought. No changes in the drought categories were observed over the course of the month. Precipitation for January was up to a half inch below normal.

Drought, Northern Cass

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Northern Cass forecast zone
Reported by
Drought Monitor
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

D2 Severe Drought conditions persisted across the northwestern two-thirds of northern Cass County through the month of January. No changes in the drought categories were observed over the course of the month. Precipitation for January was up to a half inch below normal.

Drought, Southern Cass

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Southern Cass forecast zone
Reported by
Drought Monitor
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

D2 Severe Drought conditions persisted across much of the northwestern half of the southern part of the county through the month of January. D1 Moderate Drought conditions were in place across the southeastern half of the southern part of the county. No changes in the drought categories were observed over the course of the month. Precipitation for January was up to a half inch below normal.

Drought, Crow Wing

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Crow Wing forecast zone
Reported by
Drought Monitor
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

A very small area of D2 Severe Drought persisted through the month of January in the far northwestern corner of the county. D1 Moderate Drought covered most of the county with a small area of D0 Abnormally Dry conditions in the far southern reaches of the county. No changes in drought status were observed over the course of the month. Precipitation for January was up to three-quarters of an inch below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226984, 1226985, 1226986, 1226987, 1226988.